Nebraska, 2005Flash Flood in Nebraska, April 20, 2005
April 20, 2005 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 20, 3:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 20, 3:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT WED APR 20 2005
.DISCUSSION...
LARGE SCALE CONTINUES TO FEATURE BROAD WRN TROUGH...WITH EVNG ANALYSIS
SHOWING 110 KT JET ROUNDING AND PUSHING INTO CO/WY. UPR PATTERN
SHOWING DIFFLUENCE OVR NRN PLAINS BETWEEN FLOW AROUND UPR TROUGH
WEST...AND WK RIDGING W OF MS VALLEY. WK DISTURBANCE WANDERING INTO
MEAN RIDGE WITH BROAD CONVECTIVE DEVELOPMENT ACRS NEBRASKA AND WRN
SD OVERNIGHT...BLEEDING INTO SE JUST RECENTLY. SFC BNDRY SLOWLY
DRIFTING SWRD THRU ERN NEBRASKA AND WRN IA...GETTING FRESH PUSH FROM
CONVECTIVE RAIN POOL. NICE MCV SIGNATURE ON E OF VTN...BUT PCPN IN
VCNTY REALLY DROPPING OFF IN LAST HR. MAIN CONCERNS TODAY ARE MANY...
FROM SHORT TERM FLOODING THREAT IN NERN NEBRASKA AND ARND KSUX
METRO...TO HEAVY RAINFALL/SVR THREAT FOR THU/THU NIGHT.
FOR MORNING...PCPN BUCKING UP AGAINST MID LVL DEFORMATION AND DRY
AIRSTREAM. WL CONTINUE TO EDGE NWRD AND LKLY TO GET CLOSE TO
KHON/KFSD/KSPW LINE BEFORE SHEARING DOWN AS UPR SUPPORT SHIFTS BY
FOR THE TIME AND FAVORS WK SUBSIDENCE THIS AFTN/EVNG. MOST INTENSE
ACTION LKLY TO BE LIMITED TO EARLY MORNING ACRS FAR SRN CWA...WHERE
ISOLATED NICKEL HAILER NOT OUT OF QUESTION NEXT COUPLE OF HOURS DUE
TO ELEVATED INSTABILITY ON LLJ WHICH IS ALREADY SHOWING SIGNS OF
REFOCUSING TO E ON FBY PROFILER...HENCE LIMIT ON TIME. WKLY
STABILIZED AIRMASS SHUD KEEP ACTION THREAT LOW TO NON EXISTANT INTO
EVNG...AS LOW LVL BNDRY CONTINUES TO WANDER SWRD TDA VIA CONVECTION
AND FEEL FROM UPSTREAM WAVE. STRATUS FIELD BECOMING FAIRLY
EXPANSIVE ACRS MN OVERNIGHT...WITH SOME FOG ACRS FAR ERN CWA WITH
UPSLOPE. HOWEVER...THICKER CI SHUD PRECLUDE A GREAT THREAT FOR ANY
MORE DENSE FOG...AND WL GRADUALLY LET WIND DOWN THIS MORNING. DRIER
LOW LVL TRAJECTORY A BIT FARTHER UPSTREAM...BUT YET SET TO ARRIVE
THIS AFTN INTO N AND NE. WITH ALL THE CLOUDS...TOUGH TO FIGURE
TMPS...AND HATE TO GO TO THE WELL TOO MANY TIMES ON MIXING
OF WARM NAM OFF SFC TMPS. WL KEEP A SHADE BELOW WHAT NAM/RUC WOULD
SUGGEST.
TONIGHT...AFTER QUIET START...UPR LOW TO WEST WL KICK OUT YET
ANOTHER FORMIDIBLE PIECE OF ENERGY. UPSLOPE INDUCTION AND INCREASING
DEEP SHEAR TO 50-60KTS WL HELP TO SPARK A NICE MCS OVERNIGHT
STARTING IN THE HIGH PLAINS...AND LOOKING TO ROLL ACRS AREA JUST TO
S. MO RVR LKLY TO GET INTO ACTION AT LATER NIGHT HOURS WITH NOSE OF
LOW TO MID LVL WAA PUSHING UP...BUT AGAIN FIGHTING ELY TRAJECTORY
OVR NERN 1/2.
UPR LOW THEN WANDERS OUT INTO PLAINS THU AND THU NIGHT...BEFORE
INTERACTION WITH NRN STREAM PULLS MORE QUICKLY EWRD LTR THU INTO
EARLY FRI. STRONG DYNAMICS AND NO LACK OF MOISTURE IN VICINITY
ARE DEFINITELY IN FAVOR OF HIGH POPS FOR MOST AREAS. MAIN DIV Q
EXPECTED TO TRACK ACRS SRN SD INTO NWRN IA. WITH SUCH AN UPR
SYSTEM...NOT UNEXPECTED THAT SOME DEGREE OF DRY SLOT WORKS NWRD
AHEAD OF SYSTEM...WHICH COULD REACH FAR SERN SD AND NWRN IA WITH
MORE IN WAY OF ELEVATED INSTABILITY. DEPENDING ON DEGREE OF OVERNIGHT
CONVECTIVE CONTAMINATION...COULD BE A LOW GRADE SEVERE WX THREAT FOR
ELEVATED HAILERS IN SRN CWA...AS SFC BNDRY LKLY TO REMAIN WELL TO S.
PRECIP DEVELOPMENT LKLY TO BECOME FOCUSED ON LIMITING STREAMLINE IN
MID LVL DEFORMATION NORTH OF UPR LOW TRACK...WHICH MAY BE A BIT TO N
OF WHERE MDL QPF SUGGESTED. WILL CERTAINLY HAVE TO WATCH WHERE HEAVY
PCPN BAND SETS UP ON THU AND THU NIGHT...AS FFG IS FAIRLY
LOW...ESPLY THRU SRN TIER. FOR NOW...WL HOLD OFF UNTIL THINGS ARE A
BIT MORE CLEAR ON LOCATION...WITH PLENTY OF LEAD TIME WITH AFTN/NEXT
NIGHT PACKAGE.
OTHER THAN LINGERING PCPN EARLY IN SERN CWA FRI...WL SET UP A
VERY WINDY AND ALMOST BLUSTERY FRIDAY. NAM/GFS BOTH SUGGEST
CYCLONIC FLOW WL KEEP THREAT OF SOME SC AROUND INTO AFTN...
BUT OVERALL SUBSIDENCE SHUD WORK TOWARD CLRG DURING AFTN. AS
GRADIENT WKNS FRI NIGHT...AND WITH DRY AIR AND MAINLY CLEAR SKIES...
TMPS SAT MORNING COULD EASILY REACH FREEZING FOR FIRST TIME IN A
LONG WHILE FOR MANY NORTHERN AND WESTERN AREAS...A THREAT TO
OUR EARLY SPRING ACCELERATED VEGETATION.
MADE SOME ADJUSTMENTS TO SAT/SUN TMPS TO ACCOUNT FOR SLOWER
PROGRESSION OF COOL SFC RIDGE AS SUGGESTED BY SUPERENSEMBLE
TECHNIQUE...OTHERWISE LEFT REMAINDER OF EXTENDED AS IS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
CHAPMAN
Hazardous weather outlook, Apr 20, 4:12 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 AM CDT WED APR 20 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
512 AM CDT WED APR 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THROUGH 7 AM...THUNDERSTORMS SOUTH OF A LINE FROM NEAR STORM LAKE
TO SIOUX CITY MAY PRODUCE HAIL UP TO PENNY SIZE...ALONG WITH
AREAS OF PONDING IN POOR DRAINAGE AREAS. OTHER SCATTERED
THUNDERSTORMS WESTWARD BACK THROUGH THE MISSOURI AND JAMES
VALLEYS THIS MORNING WILL NOT BE SEVERE.
OTHER THUNDERSTORMS WILL BEGIN ACROSS THE WESTERN PLAINS
OVERNIGHT...AND MORE INTO SOUTH CENTRAL SOUTH DAKOTA TOWARD
MIDNIGHT. THESE THUNDERSTORMS WILL DEVELOP INTO AREAS WEST OF A
LINE FROM HURON TO PARKER TO STORM LAKE BY DAYBREAK TUESDAY...BUT
ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AFTER SOME EARLY MORNING THUNDERSTORMS MAINLY THROUGH THE
MISSOURI RIVER CORRIDOR...EXPECT FAIRLY WIDESPREAD THUNDERSTORM
ACTIVITY TO WORK EASTWARD ACROSS THE AREA THURSDAY THROUGH
THURSDAY NIGHT. SOME STORMS BY LATE AFTERNOON AND EVENING ACROSS
THE LOWER MISSOURI VALLEY FROM AROUND TYNDALL THROUGH SIOUX CITY
AND STORM LAKE WILL BE CAPABLE OF PRODUCING HAIL TO HALF DOLLAR
SIZE. ANOTHER CONCERN WILL BE WITH THE THREAT OF HEAVY
RAINFALL...MAINLY IN AREAS ALONG AND SOUTH OF INTERSTATE 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE PRIOR TO 7 AM FROM
SIOUX CITY TO STORM LAKE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Dakota
- When
- April 20, 5:00 AM CST to 6:30 AM CST
- Where
- Dakota County, South Sioux City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.483, -96.417
Runoff from heavy rain caused street flooding, including water covering a large part of Dakota Avenue.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 20 to 22, 2005$6.9 million · 4.25 in hail · 61 events
- Hail and Damaging Winds in Kansas, April 20, 2005$500,000 · 3 in hail · 28 events
- Hail in Nebraska, April 20 to 21, 2005$350,000 · 2 in hail · 10 events
- Hail in Kansas, April 20, 2005$250,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Ohio, April 20, 2005$44,000 · 1.5 in hail · 24 events
- Hail and Damaging Wind in Colorado, April 20 to 21, 20054.25 in hail · 46 events
- Hail in Nebraska, April 20 to 21, 2005$66,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 20, 20054.25 in hail · 27 events
- Hail and Damaging Winds in Oklahoma, April 20, 2005$10,000 · 1.75 in hail · 25 events
- Hail in Texas, April 20, 20052.75 in hail · 15 events
- Hail in Colorado, April 20, 20054 in hail · 12 events
- Marine Thunderstorm Winds in Lake Erie, April 20, 20059 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447587.